Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 35, NWS Cheyenne, WY

November 8, 20184 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Nov 8, 2018, 2:28 AM MST for 4 counties in Wyoming. It took effect at Nov 9, 2018, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 8, 2018, 2:28 AM MST (09:28 UTC)
In effect from
Nov 9, 2018, 5:00 PM MST
Expired
Nov 8, 2018, 12:40 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS75 KCYS 080928
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
228 AM MST Thu Nov 8 2018

...HIGH WINDS POSSIBLE FRIDAY NIGHT AND EARLY SATURDAY FOR THE
WIND PRONE AREAS OF SOUTHEAST WYOMING... 

WYZ106-110-116-117-090000-
/O.NEW.KCYS.HW.A.0035.181110T0000Z-181110T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
228 AM MST Thu Nov 8 2018

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Friday afternoon through Saturday
morning. 

* TIMING...5 PM MDT Friday until 8 AM MDT Saturday. 

* WINDS...West to southwest 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Strong cross winds could
  create dangerous travel for light weight and high profile 
  vehicles, including camping trailers. This includes the 
  Arlington and Elk Mountain areas along Interstate 80 between 
  Laramie and Rawlins, the Interstate 80 Summit between Laramie 
  and Cheyenne, and the Bordeaux area along Interstate 25 between 
  Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

CLH
1 follow-up statement
488 
WWUS75 KCYS 081940
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1240 PM MST Thu Nov 8 2018

...HIGH WINDS LIKELY FRIDAY NIGHT THROUGH EARLY SATURDAY MORNING 
FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING...

WYZ106-110-116-117-091200-
/O.UPG.KCYS.HW.A.0035.181110T0000Z-181110T1500Z/
/O.NEW.KCYS.HW.W.0041.181110T0000Z-181110T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
1240 PM MST Thu Nov 8 2018

...HIGH WIND WARNING IN EFFECT FROM 5 PM FRIDAY TO 8 AM MST
SATURDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 5 PM Friday to 8 AM MST Saturday.
The High Wind Watch is no longer in effect. 

* TIMING...5 PM MDT Friday until 8 AM MDT Saturday.

* WINDS...West to southwest 35 to 45 MPH with gusts to 65 MPH.

* IMPACTS...Mainly to transportation. Strong cross winds will
  create dangerous travel for light weight and high profile
  vehicles, including camping trailers. This includes the
  Arlington and Elk Mountain areas along Interstate 80 between
  Laramie and Rawlins, the Interstate 80 Summit between Laramie
  and Cheyenne, and the Bordeaux area along Interstate 25 between
  Chugwater and Wheatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Nov 7, 10:48 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Nov 7, 10:48 PM MST, 3 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1048 PM MST Wed Nov 7 2018

.SHORT TERM...(This evening through Friday)
Issued at 144 PM MST Wed Nov 7 2018

Latest GOES-16 satellite imagery tracking a few bands of snow
moving across portions of SE WY this afternoon. Some of these
bands may be locally heavy with snowfall upwards to about half an
inch per hour as they quickly move to the east. Temperatures have
not increased much reaching into the low to mid 30s across the
high plains putting more emphasis on any precipitation occurring
being more likely snow than rain especially as the daytime heating
hours are fading quickly today.

Better precipitation chances increase during the evening and
overnight hours across mainly the NE Panhandle as a mid-level
shortwave moves along the WY-CO border. Heaviest snow will still
be more on the southwest corner of NE but could see two inches to
localized three inches of snowfall across portions of SE Cheyenne
County in NE Panhandle.

Isolated rain/snow showers linger through Thursday morning and
early afternoon as the tap of moisture flowing in becomes more
limited. Temperatures expected to remain on the cool side with
temperatures barely making it above freezing. Temperatures
overnight into Thursday on the chilly side ranging from the mid
teens to low 20s.

.LONG TERM...(Friday Night - Tuesday)
Issued at 317 AM MST Wed Nov 7 2018

A vigorous mid-level short wave is still expected to track rapidly
eastward across the Northern Rockies Friday night & into early Sat
morning. Pressure falls over the northern high plains should allow
H7/H85 CAG-CPR gradients to climb to 55-65 meters between 6z & 12z
Saturday along with 700-750 mb flow around 55 knots over the usual
wind prone areas of southeast Wyoming. It appears probable that we
will eventually need High Wind headlines for the southeast Wyoming
wind corridors for this event, but for now we will simply trend up
with wind speeds in the grids.

Status quo through Tuesday with regard to a cold/unsettled weather
pattern. The models show persistent and active northwest flow thru
the period, with several individual short wave disturbances likely
to affect the CWA in some way. Specific details are very difficult
to resolve at this time. However, the general pattern should favor
continued cold temperatures and frequent chances for rain or snow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1041 PM MST Wed Nov 7 2018

Mixture of VFR, MVFR, and VLIFR conditions occurring across the
Southeast WY and portions of NE Panhandle late this evening. LIFR
conditions are in place at CYS due to earlier snow and now very
saturated boundary layer creating fog. Visibilities are down to
1-2SM with ceilings 200ft. PArtial clearing may be possible
through the early morning hours but not likely due to recent
snowfall. Additional mixing will occur when winds turn more north
through the early to mid morning as a front moves through the
region. Another band of light snow showers is expected for the NE
Panhandle and possibly into the WY High Plains and higher terrain
sites. Greater confidence exists for the NE Panhandle at this time
and have placed -SHSN directly in TAFS. have left VCSH for
KCYS/KLAR/KRWL for now but direct weather wording may be needed as
trends become more clear. Lower ceilings will spread south along
and behind the front with MVFR and IFR conditions likely early to
to late morning hours. Gradual clearing and improvement to VFR
will occur Thursday afternoon.

Winds will be light through the overnight and then turn northerly
with the frontal passage. Winds will increase upwards of 20 mph
Thursday afternoon across WY with NE sites slightly lower.

&&

.FIRE WEATHER...
Issued at 144 PM MST Wed Nov 7 2018

With cooler temperatures and chances for snow and/or rain showers
over next couple days, fire weather concerns will remain low.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...WM
SHORT TERM...WM
LONG TERM...CLH
AVIATION...JSA
FIRE WEATHER...WM/CLH
Hazardous weather outlook, Nov 7, 1:02 PM MST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
102 PM MST Wed Nov 7 2018

NEZ002-003-019>021-054-095-096-WYZ101>105-107>109-111>115-118-119-
082015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
102 PM MST Wed Nov 7 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rain and snow showers are likely into the overnight period with
snowfall accumulations around an inch or less. Roads may become
slick and/or snow covered.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are asked to report their snowfall and melted snowfall
liquid equivalent to their National Weather Service office.

WYZ106-110-116-117-082015-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
102 PM MST Wed Nov 7 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rain and snow showers are likely into the overnight period with
snowfall accumulations around an inch or less. Roads may become
slick and/or snow covered.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Gusty winds possible Friday night into Saturday in the wind prone
areas of southeast Wyoming.

.Spotter information statement...

Spotters are asked to report their snowfall and melted snowfall
liquid equivalent to their National Weather Service office.

NEZ055-082015-
Cheyenne-
102 PM MST Wed Nov 7 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rain and snow showers possible into the overnight period. There is
potential for locally moderate snowfall across the southeastern
portion of the county with two inches possible with localized
reaching up to three inches. Roads will likely be slick and/or
snow covered.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are asked to report their snowfall and melted snowfall
liquid equivalent to their National Weather Service office.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 12:40 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte43 hr

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.